Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 1, NWS Glasgow, MT

May 20, 2005Dawson County, Prairie County, Montana

NWS Glasgow, MT issued this tornado warning at May 20, 2005, 8:33 PM MDT for Dawson County, Prairie County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 8:33 PM MDT (02:33 UTC)
Expired
May 20, 2005, 9:37 PM MDT
In force
64 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Dawson County, MT, Prairie County, MT

The radar

The Glasgow radar (KGGW), 160 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 4:20 PM MDTSevere Thunderstorm WatchSPC7 hr
May 20, 8:30 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 210234
TORGGW
MTC021-079-210315-
/O.NEW.KGGW.TO.W.0001.050521T0233Z-050521T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
833 PM MDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PRAIRIE COUNTY IN NORTHEAST MONTANA.
  WESTERN DAWSON COUNTY IN NORTHEAST MONTANA.

* UNTIL 915 PM MDT

* AT 826 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 12 MILES SOUTHWEST OF LINDSAY...OR 19 MILES NORTH
  OF TERRY...AND MOVING NORTHEAST AT 35 MPH.

* THIS TORNADIC STORM WILL REMAIN OVER...
  RURAL AREAS OF NORTHERN PRAIRIE COUNTY
  RURAL AREAS OF CENTRAL DAWSON COUNTY

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.


LAT...LON 4709 10541 4697 10524 4708 10492 4730 10524

$$

92

WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 210303
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
901 PM MDT FRI MAY 20 2005

MTC079-210311-
/O.CAN.KGGW.TO.W.0001.000000T0000Z-050521T0315Z/
PRAIRIE-
901 PM MDT FRI MAY 20 2005

...THE TORNADO WARNING FOR PRAIRIE COUNTY HAS BEEN CANCELLED...

AT 852 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR NORTHEAST MONTANA.

LAT...LON 4710 10526 4692 10502 4704 10468 4731 10502

$$

MTC021-210315-
/O.CON.KGGW.TO.W.0001.000000T0000Z-050521T0315Z/
DAWSON-
901 PM MDT FRI MAY 20 2005

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL DAWSON COUNTY
UNTIL 915 PM MDT...

AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED.  THIS TORNADO WAS LOCATED OVER CENTRAL DAWSON
COUNTY...OR 14 MILES WEST OF GLENDIVE...MOVING NORTHEAST AT 50 MPH.

THIS TORNADO PRODUCING STORM WILL REMAIN OVER MAINLY RURAL AREAS 
OF...CENTRAL DAWSON COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM PRODUCED PENNY SIZED HAIL 6 
MILES SOUTH OF LINDSAY.  THE STORM ALSO HAS THE POTENTIAL OF 
PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 4710 10526 4692 10502 4704 10468 4731 10502

$$

92

WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 210337 CCA
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
901 PM MDT FRI MAY 20 2005

MTC079-210311-
/O.CAN.KGGW.TO.W.0001.000000T0000Z-050521T0315Z/
PRAIRIE-
901 PM MDT FRI MAY 20 2005

...THE TORNADO WARNING FOR PRAIRIE COUNTY HAS BEEN CANCELLED...

AT 852 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR NORTHEAST MONTANA.

LAT...LON 4710 10526 4692 10502 4704 10468 4731 10502

$$

MTC021-210315-
/O.CON.KGGW.TO.W.0001.000000T0000Z-050521T0315Z/
DAWSON-
901 PM MDT FRI MAY 20 2005

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL DAWSON COUNTY
UNTIL 915 PM MDT...

AT 852 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS 
STORM WAS LOCATED OVER CENTRAL DAWSON COUNTY...OR 14 MILES WEST OF 
GLENDIVE...MOVING NORTHEAST AT 50 MPH.

THIS TORNADO PRODUCING STORM WILL REMAIN OVER MAINLY RURAL AREAS 
OF...CENTRAL DAWSON COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM PRODUCED PENNY SIZED HAIL 6 
MILES SOUTH OF LINDSAY.  THE STORM ALSO HAS THE POTENTIAL OF 
PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 4710 10526 4692 10502 4704 10468 4731 10502

$$

92

WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at May 20, 3:15 PM MDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 20, 3:15 PM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT FRI MAY 20 2005

.SHORT TERM...FOR NORTHEAST MONTANA TODAY...
VERY FAST SW FLOW ALOFT HAS BEEN SENDING NUMEROUS WEAK LITTLE
SHORTWAVES ACROSS OUR AREA THE PAST FEW DAYS. TOUGH TO FORECAST POPS
AND CLOUDS IN THIS PATTERN WITH MODELS ONLY A LITTLE HELP. ONE WEAK
SHORTWAVE HAS BEEN TAKING ALL DAY TO MOVE NE ACROSS OUR AREA
TODAY...MAINTAINING ITSELF DESPITE THE DRY AIRMASS CENTERED OVER OUR
NORTH.

MODELS HAVE BEEN SHOWING A MUCH MORE SIGNIFICANT SHORTWAVE TO
INFLUENCE OUR AREA TONIGHT. THIS IS SEEN ON SATELLITE PICTURES
TAKING SHAPE OVER WESTERN MONTANA AND IDAHO. A SURFACE WAVE FORMS ON
THE COLD FRONT THAT HAS BECAME STATIONARY IN WYOMING...WITH THE WAVE
MOVING ACROSS INTO SE MT WITH A CLOSED SURFACE LOW TONIGHT. ETA
LOOKS LIKE THE USUALLY MORE OVERDONE GFS CONVECTIVE FEEDBACK PRECIP
WITH BOTH MODELS GENERATING HUGE VORTICITY...ETA STILL WAY OVERDONE
SATURDAY. IN ANY CASE...ALL MODELS SHOW STRONG LIFT AND DEVELOP LOTS
OF MOISTURE WITH THIS SYSTEM. BY 06Z THE ETA SHOWS OUR SE WITH
LIFTED INDEXES TO -9 AND. ALTHOUGH PREFER LESS SEVERE GFS ON
THIS...THE VERY STRONG SHEAR UNDER THE JET MAKES THIS A SEVERE
CONCERN LATE THIS EVENING. STRONG DYNAMICS WILL OVERCOME LESS
FAVORABLE LATE EVENING TIME. ALSO A CONCERN IS THAT THE AIRMASS
TODAY HAS BEEN NOTABLY DRIER THAN MODELS HAVE INDICATED.

THE SHORTWAVE WILL BE RELATIVELY FAST MOVING...BUT MODELS ARE
TRENDING STRONGER WITH IT AND AT 500 MB CLOSE OFF THE LOW...WHICH IS
MUCH STRONGER AND DIFFERENT THAN YESTERDAY. THIS RESULTS IN MUCH
STRONGER WINDS ALOFT AND SURFACE. GFS HAS UP TO 60 KT OF WIND
BETWEEN 850 AND 700 MB. ETA IS LESS...BUT EVEN SO IT CLOSE ENOUGH TO
50 KT FOR HIGH WIND CONCERN...ESPECIALLY AS WE COULD EASILY MIX TO
ABOVE 700 MB. OTHER MODELS BETWEEN THESE 2. SOME CONCERN OF
LINGERING CLOUDS IN OUR EAST SLOWING UP ONSET OF WINDS WITH POORER
LAPSE RATES. GOOD DOWNWARD MOTION AND CLEARING FOR GOOD MIXING MOST
AREAS THOUGH. SEVERAL MAV OUTPUTS HAVE 30KT OR MORE...ALSO A GOOD
HIGH WIND INDICATION.

HIGH PRESSURE RIDGE DEVELOPS SUNDAY FOR SUNNY WARMER WEATHER AND
MUCH LESS WIND. SIMONSEN

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
NOT MANY CHANGES MADE TO THE EXTENDED FORECAST TODAY. MODELS
CONTINUE TO BE IN DECENT AGREEMENT AT THE START AS SOUTHWEST FLOW
DEVELOPS AGAIN BY EARLY NEXT WEEK. MODELS IN PRETTY GOOD AGREEMENT
WITH FIRST SHORTWAVE AND ASSOCIATED FRONT ENTERING FROM THE
NORTHWEST SUNDAY NIGHT...MAKING ITS WAY THROUGH THE REST OF THE
FORECAST AREA MONDAY. MADE A FEW TIMING ADJUSTMENTS TO THE FORECAST
AS A RESULT. MODELS STILL DIFFER AS TO POSSIBLE UPPER LEVEL LOW
RETROGRADING TO NORTH OF THE FORECAST AREA. OPERATIONAL GFS THE
COLDEST SOLUTION...SO WILL NOT BITE ON ITS COLD NUMBERS YET AND
STICK CLOSER TO THE MEAN. LOW POPS FOR POSSIBLE UPPER LOW LOOKING
GOOD AND SEE NO REASON TO FIDDLE WITH THINKING OF THE MID SHIFT...
ALLOWING FOR ROOM TO TREND EITHER WAY DOWN THE ROAD. JAZ

...PREVIOUS DISCUSSION...
MODELS CONTINUE IN GOOD AGREEMENT AND FAIRLY CONSISTENT IN THE EARLY
PART OF THE FORECAST. SHORTWAVE RIDGE OVER THE REGION ON SUNDAY
BREAKS DOWN AS SHORTWAVE LIFTS ACROSS THE PACIFIC NORTHWEST INTO
CENTRAL CANADA. THIS PUSHES WEAK COLD FRONT ACROSS EASTERN MONTANA
SUNDAY NIGHT WITH A CHANCE OF SHOWERS. SHORTWAVE A LITTLE SLOWER AND
FURTHER NORTH THAN PREVIOUS RUNS BUT FOR NOW WILL LEAVE POPS AS THEY
ARE.

MEDIUM RANGE MODELS NOW OFFERING A DIFFERENT SOLUTION FOR WEDNESDAY
THROUGH FRIDAY. UPPER LOW STRENGTHENS OVER CENTRAL CANADA WITH UPPER
RIDGE CLOSER TO THE WEST COAST. THIS PATTERN WOULD SHIFT THE BEST
CHANCES OF PRECIP FURTHER EAST. AS THIS IS THE FIRST MODEL RUN WITH
THIS SOLUTION AND MODEL CONSISTENCY HAS NOT BEEN STRONG...CONFIDENCE
IS NOT HIGH FOR MAKING MAJOR CHANGES TO THE FORECAST. HOWEVER CAN
MAKE SOME MINOR CHANGES TO TREND TOWARD THIS SOLUTION WHILE NOT
COMPLETELY ABANDONING PREVIOUS FORECAST. EBERT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH SATURDAY ALL
ZONES.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 20, 2:18 PM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GLASGOW MT
218 PM MDT FRI MAY 20 2005

MTZ016>027-059>062-212030-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
218 PM MDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND EXIT
INTO NORTH DAKOTA BY EARLY SATURDAY MORNING. A FEW OF THE
THUNDERSTORMS SOUTH OF THE MISSOURI RIVER MAY BECOME SEVERE LATER
THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAIN IS POSSIBLE THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WATCH IS IN EFFECT FOR NORTHEAST MONTANA ON SATURDAY.
PLEASE REFER TO WWUS75 KGGW OR GTFNPWGGW FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JAZ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:07 PM MDTSevere Thunderstorm WarningGGWPrairie23 min
May 20, 8:16 PM MDTSevere Thunderstorm WarningGGWGarfield44 min
May 20, 9:19 PM MDTSevere Thunderstorm WarningGGWDawson41 min
May 20, 9:35 PM MDTSevere Thunderstorm WarningGGWPrairie25 min
May 20, 9:36 PM MDTSevere Thunderstorm WarningGGWDawson, Wibaux47 min
May 20, 9:59 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie46 min
May 20, 10:34 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux41 min
May 20, 11:11 PM MDTSevere Thunderstorm WarningGGWPrairie64 min
May 21, 12:59 AM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland61 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.